Alert archive / New York / Frost Advisories in 2023

Frost Advisory 4, NWS Buffalo, NY

May 25, 20238 counties in New York

NWS Buffalo, NY issued this frost advisory at May 25, 2023, 4:20 AM EDT for 8 counties in New York. It took effect at May 26, 2023, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 25, 2023, 4:20 AM EDT (08:20 UTC)
In effect from
May 26, 2023, 1:00 AM EDT
Expired
May 26, 2023, 8:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS71 KBUF 250820
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
420 AM EDT Thu May 25 2023

NYZ006>008-012-019>021-085-251630-
/O.NEW.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/
Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Oswego, Watertown, Lowville, Warsaw, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
420 AM EDT Thu May 25 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, 
  Cattaraugus, Allegany, and Southern Erie counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA
4 follow-up statements
296 
WWUS71 KBUF 251445
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1045 AM EDT Thu May 25 2023

NYZ006>008-012-019>021-085-252300-
/O.CON.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/
Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Oswego, Watertown, Lowville, Warsaw, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
1045 AM EDT Thu May 25 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, 
  Cattaraugus, Allegany, and Southern Erie counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
346 
WWUS71 KBUF 252034
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
434 PM EDT Thu May 25 2023

NYZ006>008-012-019>021-085-260445-
/O.CON.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/
Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Oswego, Watertown, Lowville, Warsaw, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
434 PM EDT Thu May 25 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, 
  Cattaraugus, Allegany, and Southern Erie counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JLA
180 
WWUS71 KBUF 260229
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1029 PM EDT Thu May 25 2023

NYZ006>008-012-019>021-085-261030-
/O.CON.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/
Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Oswego, Watertown, Lowville, Warsaw, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
1029 PM EDT Thu May 25 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, 
  Cattaraugus, Allegany, and Southern Erie counties.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JLA
783 
WWUS71 KBUF 260829
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
429 AM EDT Fri May 26 2023

NYZ006>008-012-019>021-085-261200-
/O.CON.KBUF.FR.Y.0004.000000T0000Z-230526T1200Z/
Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Oswego, Watertown, Lowville, Warsaw, 
Jamestown, Olean, Wellsville, Orchard Park, and Springville
429 AM EDT Fri May 26 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, 
  Cattaraugus, Allegany, and Southern Erie counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 25, 3:34 AM EDT, 46 minutes earlier.

Area forecast discussion, May 25, 3:34 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
334 AM EDT Thu May 25 2023

.SYNOPSIS...
A cool airmass will be over the area through tonight as Canadian
high pressure builds into the region. Some frost will form inland
from the lakes tonight. Fair dry weather is expected Friday through
the upcoming Memorial Day weekend with a day to day warming trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure centered near James Bay will expand over the Great
Lakes providing fair weather through tonight. Despite plenty of
sunshine, it will be a cool day today under cold advection and
a northerly flow. Warmest temperatures probably do no better
than the lower 60s with higher terrain staying in the upper 50s.
50s may also be the case along the immediate south shore of
Lake Ontario within the northerly flow.

Clear skies and lightening winds tonight will result in frost
across the area. The more widespread frost expected inland from
the lakes where a frost advisory will be issued. Patchy frost
expected closer to the lakes.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
An upper level low over New England at the start of Friday will
slide east and out to sea through Saturday. In its wake...ridging
aloft will build across the Great Lakes while another large closed
low develops over the southeastern states...resulting in the
formation of a classic Rex Block pattern over the eastern CONUS for
the weekend.

For our region...this will lead to fair dry weather and mostly
sunny/mainly clear skies throughout this period...along with a
steady day to day warming trend due to ongoing airmass modification
and rising heights aloft. Expect daytime highs to climb from the mid-
upper 60s Friday to the upper 70s to mid 80s by Sunday...while
nighttime lows initially in the upper 30s to mid 40s Friday night
moderate into the lower half of the 50s by Sunday night. Winds will
also be light...allowing locally onshore flow to develop near Lakes
Erie and Ontario each day.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Textbook Rex Block pattern will persist across the eastern CONUS
right through Memorial Day...before the closed weak upper low over
the southeastern states drifts eastward and out to sea Tuesday and
Wednesday. This will leave behind broad upper level ridging as the
dominant weather feature over the central and eastern CONUS through
midweek and probably beyond...resulting in a continuation of our
extended run of fair dry weather and mostly sunny/mainly clear
skies.

Given 850 mb temps steadily warming into the mid teens Celsius and
the increasingly dry ground conditions...widespread highs in the mid
to upper 80s look to be a good bet by the time we reach Tuesday and
Wednesday. Fortunately...our airmass will also remain on the dry
side through midweek...and this coupled with continued light winds
will allow for nighttime lows to remain cool and comfortable...with
these only creeping up to the 55-60 range by Tuesday night.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Clear skies early this morning. The exception will be along the
Southern Tier where some patchy MVFR cigs will be possible at KJHW
and KELZ until 10z.

Unlimited VFR today and tonight under clear skies. North-northeast
winds today at 5 to 10 knots with gusts up to 15 knots through 18z.
Winds become light by this evening.

Outlook...
Friday through Monday...VFR.

&&

.MARINE...
Moderate north to northeasterly winds will continue this morning
with winds and waves reaching Small Craft Advisory criteria across
the southeastern shores of Lakes Erie and Ontario. Winds will
diminish this afternoon into Friday as high pressure settles across
the eastern Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from 1 AM to 8 AM EDT Friday for NYZ006>008-012-
     019>021-085.
MARINE...Small Craft Advisory until 11 AM EDT this morning for LEZ040.
         Small Craft Advisory until 8 AM EDT this morning for
         LOZ043-044.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...Apffel/JLA/JJR/TMA
Hazardous weather outlook, May 24, 5:48 PM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
548 PM EDT Wed May 24 2023

NYZ001>006-010-011-013-014-252200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
548 PM EDT Wed May 24 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-252200-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
548 PM EDT Wed May 24 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will drop into the mid 30s Thursday night through early
Friday morning, with some frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-252200-
Jefferson-Lewis-
548 PM EDT Wed May 24 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will drop into the mid 30s Thursday night through early
Friday morning, with some frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-252200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
548 PM EDT Wed May 24 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

Nearby

Frost Advisories in New York, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.